Electronic Journal of Probability

From the master equation to mean field game limit theory: a central limit theorem

François Delarue, Daniel Lacker, and Kavita Ramanan

Full-text: Open access


Mean field games (MFGs) describe the limit, as $n$ tends to infinity, of stochastic differential games with $n$ players interacting with one another through their common empirical distribution. Under suitable smoothness assumptions that guarantee uniqueness of the MFG equilibrium, a form of law of large of numbers (LLN), also known as propagation of chaos, has been established to show that the MFG equilibrium arises as the limit of the sequence of empirical measures of the $n$-player game Nash equilibria, including the case when player dynamics are driven by both idiosyncratic and common sources of noise. The proof of convergence relies on the so-called master equation for the value function of the MFG, a partial differential equation on the space of probability measures. In this work, under additional assumptions, we establish a functional central limit theorem (CLT) that characterizes the limiting fluctuations around the LLN limit as the unique solution of a linear stochastic PDE. The key idea is to use the solution to the master equation to construct an associated McKean-Vlasov interacting $n$-particle system that is sufficiently close to the Nash equilibrium dynamics of the $n$-player game for large $n$. We then derive the CLT for the latter from the CLT for the former. Along the way, we obtain a new multidimensional CLT for McKean-Vlasov systems. We also illustrate the broader applicability of our methodology by applying it to establish a CLT for a specific linear-quadratic example that does not satisfy our main assumptions, and we explicitly solve the resulting stochastic PDE in this case.

Article information

Electron. J. Probab., Volume 24 (2019), paper no. 51, 54 pp.

Received: 27 April 2018
Accepted: 18 March 2019
First available in Project Euclid: 23 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60H10: Stochastic ordinary differential equations [See also 34F05] 60H15: Stochastic partial differential equations [See also 35R60] 91A13: Games with infinitely many players 91A15: Stochastic games
Secondary: 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems) 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

mean field games master equation McKean-Vlasov interacting particle systems common noise fluctuations central limit theorem systemic risk

Creative Commons Attribution 4.0 International License.


Delarue, François; Lacker, Daniel; Ramanan, Kavita. From the master equation to mean field game limit theory: a central limit theorem. Electron. J. Probab. 24 (2019), paper no. 51, 54 pp. doi:10.1214/19-EJP298. https://projecteuclid.org/euclid.ejp/1558576902

Export citation


  • [1] S. Ahuja, W. Ren, and T.-W. Yang, Asymptotic analysis of mean field games with small common noise, arXiv preprint arXiv:1707.09090 (2017).
  • [2] E. Bayraktar and A. Cohen, Analysis of a finite state many player game using its master equation, arXiv preprint arXiv:1707.02648 (2017).
  • [3] A. Bensoussan and J. Frehse, Nonlinear elliptic systems in stochastic game theory, Universität Bonn. SFB 72. Approximation und Optimierung, 1983.
  • [4] A. Bensoussan, J. Frehse, and S.C.P. Yam, The master equation in mean field theory, Journal de Mathématiques Pures et Appliquées 103 (2015), no. 6, 1441–1474.
  • [5] A. Bensoussan, J. Frehse, and S.C.P. Yam, On the interpretation of the master equation, Stochastic Processes and their Applications 127 (2017), no. 7, 2093–2137.
  • [6] P. Cardaliaguet, F. Delarue, J.-M. Lasry, and P.-L. Lions, The master equation and the convergence problem in mean field games, Annals of Maths Studies, Princeton University Press, 2019.
  • [7] R. Carmona and F. Delarue, The master equation for large population equilibriums, Stochastic Analysis and Applications 2014, Springer, 2014, pp. 77–128.
  • [8] R. Carmona and F. Delarue, Probabilistic Theory of Mean Field Games: Vol. I, Mean Field FBSDEs, Control, and Games, Stochastic Analysis and Applications, Springer Verlag, 2017.
  • [9] R. Carmona and F. Delarue, Probabilistic Theory of Mean Field Games: Vol. II, Mean Field Games with Common Noise and Master Equations, Stochastic Analysis and Applications, Springer Verlag, 2017.
  • [10] R. Carmona, J.-P. Fouque, and L.-H. Sun, Mean field games and systemic risk, Communications in Mathematical Sciences 13 (2015), no. 4, 911–933.
  • [11] R. Carmona and X. Zhu, A probabilistic approach to mean field games with major and minor players, The Annals of Applied Probability 26 (2016), no. 3, 1535–1580.
  • [12] A. Cecchin and M. Fischer, Probabilistic approach to finite state mean field games, arXiv preprint arXiv:1704.00984 (2017).
  • [13] A. Cecchin and G. Pelino, Convergence, fluctuations and large deviations for finite state mean field games via the master equation, arXiv preprint arXiv:1707.01819 (2017).
  • [14] J.-F. Chassagneux, D. Crisan, and F. Delarue, A probabilistic approach to classical solutions of the master equation for large population equilibria, arXiv preprint arXiv:1411.3009 (2014).
  • [15] M. Coghi and F. Flandoli, Propagation of chaos for interacting particles subject to environmental noise, Ann. Appl. Probab. 26 (2016), no. 3, 1407–1442.
  • [16] Giuseppe Da Prato and Jerzy Zabczyk, Stochastic equations in infinite dimensions, second ed., Encyclopedia of Mathematics and its Applications, vol. 152, Cambridge University Press, Cambridge, 2014.
  • [17] D. Dawson and J. Vaillancourt, Stochastic McKean-Vlasov equations, Nonlinear Differential Equations and Applications NoDEA 2 (1995), no. 2, 199–229.
  • [18] F. Delarue, D. Lacker, and K. Ramanan, From the master equation to mean field game limit theory: Large deviations and concentration of measure, 2018.
  • [19] M. Fischer, On the connection between symmetric $n$-player games and mean field games, The Annals of Applied Probability 27 (2017), no. 2, 757–810.
  • [20] N. Fournier and A. Guillin, On the rate of convergence in Wasserstein distance of the empirical measure, Probability Theory and Related Fields 162 (2015), no. 3-4, 707–738.
  • [21] W. Gangbo and A. Swiech, Existence of a solution to an equation arising from the theory of mean field games, Journal of Differential Equations 259 (2015), no. 11, 6573–6643.
  • [22] J. Gärtner, On the McKean-Vlasov limit for interacting diffusions, Mathematische Nachrichten 137 (1988), no. 1, 197–248.
  • [23] M. Hitsuda and I. Mitoma, Tightness problem and stochastic evolution equation arising from fluctuation phenomena for interacting diffusions, Journal of Multivariate Analysis 19 (1986), no. 2, 311–328.
  • [24] M. Huang, R. Malhamé, and P. Caines, Large population stochastic dynamic games: closed-loop McKean-Vlasov systems and the Nash certainty equivalence principle, Communications in Information & Systems 6 (2006), no. 3, 221–252.
  • [25] B. Jourdain and S. Méléard, Propagation of chaos and fluctuations for a moderate model with smooth initial data, 34 (1998), 727–766.
  • [26] V.N. Kolokoltsov, J. Li, and W. Yang, Mean field games and nonlinear Markov processes, arXiv preprint arXiv:1112.3744 (2011).
  • [27] H. Kunita, Stochastic flows and stochastic differential equations, Cambridge Studies in Advanced Mathematics, Cambridge University Press, 1990.
  • [28] T.G. Kurtz and J. Xiong, Numerical solutions for a class of SPDEs with application to filtering, Stochastics in finite and infinite dimensions, Trends Math., Birkhäuser Boston, Boston, MA, 2001, pp. 233–258.
  • [29] T.G. Kurtz and J. Xiong, A stochastic evolution equation arising from the fluctuations of a class of interacting particle systems, Communications in Mathematical Sciences 2 (2004), no. 3, 325–358.
  • [30] D. Lacker, A general characterization of the mean field limit for stochastic differential games, Probability Theory and Related Fields 165 (2016), no. 3-4, 581–648.
  • [31] D. Lacker, On the convergence of closed-loop Nash equilibria to the mean field game limit, arXiv preprint arXiv:1808.02745 (2018).
  • [32] O.A. Ladyzhenskaia, V.A. Solonnikov, and N.N. Ural’tseva, Linear and quasi-linear equations of parabolic type, vol. 23, American Mathematical Soc., 1988.
  • [33] J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. i–le cas stationnaire, Comptes Rendus Mathématique 343 (2006), no. 9, 619–625.
  • [34] J.-M. Lasry and P.-L. Lions, Jeux à champ moyen. ii–horizon fini et contrôle optimal, Comptes Rendus Mathématique 343 (2006), no. 10, 679–684.
  • [35] J.-M. Lasry and P.-L. Lions, Mean field games, Japanese journal of mathematics 2 (2007), no. 1, 229–260.
  • [36] P.-L. Lions, Cours au Collège de France.
  • [37] Huang M, R. Malhamé, and P. Caines, Large-population cost-coupled LQG problems with nonuniform agents: individual-mass behavior and decentralized $\varepsilon $-Nash equilibria, IEEE transactions on automatic control 52 (2007), no. 9, 1560–1571.
  • [38] J. Ma, P. Protter, and J. Yong, Solving forward-backward stochastic differential equations explicitly – a four step scheme, Probab. Theory Related Fields 98 (1994), 339–359.
  • [39] H.P. McKean, A class of Markov processes associated with nonlinear parabolic equations, Proceedings of the National Academy of Sciences 56 (1966), no. 6, 1907–1911.
  • [40] S. Méléard, Asymptotic behaviour of some interacting particle systems; McKean-Vlasov and Boltzmann models, Probabilistic models for nonlinear partial differential equations (Montecatini Terme, 1995), Lecture Notes in Math., vol. 1627, Springer, 1996, pp. 42–95.
  • [41] K. Oelschlager, A martingale approach to the law of large numbers for weakly interacting stochastic processes, The Annals of Probability (1984), 458–479.
  • [42] I. Pinelis, Optimum bounds for the distributions of martingales in Banach spaces, Ann. Probab. 22 (1994), no. 4, 1679–1706.
  • [43] T. Strömberg, A note on the differentiability of conjugate functions, Archiv der Mathematik 93 (2009), no. 5, 481.
  • [44] A.-S. Sznitman, Topics in propagation of chaos, Ecole d’Eté de Probabilités de Saint-Flour XIX—1989 (1991), 165–251.
  • [45] A.S. Sznitman, A fluctuation result for nonlinear diffusions, Infinite Dimensional Analysis and Stochastic Processes (1985), 145–160.
  • [46] H. Tanaka and M. Hitsuda, Central limit theorem for a simple diffusion model of interacting particles, Hiroshima Mathematical Journal 11 (1981), no. 2, 415–423.
  • [47] A. J. Veretennikov, On strong solutions and explicit formulas for solutions of stochastic integral equations, Mathematics of the USSR-Sbornik 39 (1981), no. 3, 387.